Statins: Side effects may include trigger finger

Statins – a group of drugs used to prevent plaque build-up in the arteries – have revolutionized cholesterol treatment. Their unparalleled efficiency has been hailed by doctors across the globe. But despite their health benefits, aftereffects remain an issue for many users. Doctor Clare Morrison from MedExpress breaks down why trigger finger could be a lesser-known complication of the drug.

The most commonly reported side effects of statins are muscle ache, but reports suggest the drug may also cause complications in the hands.

Trigger finger, a condition that affects the tendons in the hands, could be a lesser-known aftereffect of the drug.

An entry published in the journal Scientific Reports in 2019 found that compared to never-users, current users of statins had a higher incidence of the condition.

Doctor Clare Morrison from MedExpress explained: “As we age, damage can accumulate in tendons and if they aren’t repaired fully, degenerative changes occur, including nodules.

“These cause the surface of the tendon to be rough and unable to glide easily within the tendon sheath, resulting in trigger finger.

“Statins negatively affect several factors important in the health and repair of tendons.

“For example, they reduce collagen reconstruction (collegenisation), impair growth of new blood vessels (revascularization), reduce growth actors, and slow down activity of cells involved in tendon repair.”

DON’T MISS

Although the condition is curable without surgery, leaving trigger finger untreated could lead to permanent complications.

“Many cases of trigger finger may be improved by resting the affected area and immobilising with a splint for six weeks,” added Doctor Morrison.

“If the condition persists, a steroid injection may be the answer. For persistent cases, an operation to release the tendon from its sheath may be required. “

The condition can inflict pain at the base of the digit, which becomes more noticeable during movement.

Research has also shown that patients who discontinue statin therapy tend to experience a rapid rise in C-reactive protein and LDL cholesterol.

“It may be possible to achieve reasonable cholesterol control on a lower dose of statin,” explained Doctor Morrison.

“If the statin has to be stopped, ensure that lifestyle factors are as good as possible.

“These include regular exercise, being a healthy weight, and eating a Mediterranean diet with plenty of olive oil, oily fish, nuts, seeds and avocado.”

Leave a Reply

Your email address will not be published.